Puerto Rico, 2013

Flash Flooding and Flooding in Puerto Rico, May 10, 2013

May 10, 2013 · NWS SJU · 6 events in 6 counties and zones

An upper level trough across the Mona passage generated an outflow boundary, producing very heavy rainfall and strong gusty winds across the San Juan metro area, North Central and Western Interior sections of Puerto Rico. Also, this upper level trough combined with strong daytime heating and favorable upper level dynamics to produce scattered to numerous showers with thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough across the Mona passage generated an outflow boundary, producing very heavy rainfall and strong gusty winds across the San Juan metro area, North Central and Western Interior sections of Puerto Rico. Also, this upper level trough combined with strong daytime heating and favorable upper level dynamics to produce scattered to numerous showers with thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 10, 3:04 PM AST, 1 hour 58 minutes earlier.

Area forecast discussion, May 10, 3:04 PM AST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
304 PM AST FRI MAY 10 2013

.SYNOPSIS...AT MID AND UPPER LEVELS...A TROUGH IS PASSING THROUGH
THE LOCAL AREA AND SHORT WAVES WILL PASS THROUGH THIS THROUGH
SUNDAY. A RIDGE WILL MOVE THROUGH THE AREA ON TUESDAY FOLLOWED BY
ANOTHER BROAD TROUGH ON THURSDAY. THE CORE OF THE JET WILL PASS
OVERHEAD TONIGHT AT UPPER LEVELS.

AT LOWER LEVELS...HIGH PRESSURE WILL CONTINUE TO BUILD UNTIL
TUESDAY IN THE NORTH CENTRAL ATLANTIC GENERATING MODERATE TO
FRESH TRADE WIND FLOW OVER THE AREA. A TROUGH NORTH OF HISPANIOLA
AND THE MONA CHANNEL WILL PASS THROUGH PUERTO RICO AND THE U.S.
VIRGIN ISLANDS TONIGHT GENERATING SHOWERS AND THUNDERSTORMS FOLLOWED
BY DRIER AIR ON SUNDAY. PATCH MOISTURE WILL CONTINUE THROUGH THE
REST OF NEXT WEEK WITH WEAKER FLOW AS HIGH PRESSURE WEAKENS AND
LOW PRESSURE FORMS WELL NORTH OF THE AREA WEDNESDAY AND MOVES
NORTHEAST ON THURSDAY.

&&

.DISCUSSION...STRONG THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL
TROUGH NORTH OF HISPANIOLA AND THE MONA CHANNEL HAVE GENERATED AN
OUTFLOW BOUNDARY THAT ENTERED THE NORTHWESTERN PORTION OF OUR
LOCAL ATLANTIC WATERS AFTER NOON. IT IS MOVING SOUTHEAST AT ABOUT
16-20 KNOTS AND IS EXPECTED TO REACH PUERTO RICO BETWEEN 10/21-22Z.
EAST SOUTHEAST WINDS WILL SHIFT ABRUPTLY TO THE NORTHWEST OR
NORTH AS IT PASSES THROUGH AMZ710 AND AMZ712 AND AMZ741. IT
SHOULD BE SOMEWHAT WEAKER BY THE TIME IT REACHES AGUADILLA BUT MAY
STILL PRODUCE VIGOROUS SHOWERS OVER THE NORTHWESTERN TWO THIRDS OF
PUERTO RICO. THE GFS INDICATES THAT GOOD MOISTURE AT LOWER LEVELS
WILL CONTINUE TONIGHT THROUGH SUNDAY MORNING AND THIS WILL ENSURE
THAT SHOWERS CONTINUE ON THE WINDWARD SIDE OF PUERTO RICO. SHOWERS
WILL ALSO MOVE ACROSS THE CARIBBEAN WATERS OVER THE U.S. VIRGIN
ISLANDS. ON SATURDAY NIGHT A WEAK LOW PRESSURE AT 850 MB IS
DEPICTED JUST NORTH OF THE FORECAST AREA...AND WINDS DROP TO NEAR
ZERO...OTHERWISE SOUTHEAST FLOW CONTINUES WELL INTO THE MIDDLE OF
NEXT WEEK. SINCE LOW LEVEL FLOW IS QUITE MOIST EXPECT PERSISTENT
SHOWER ACTIVITY ON THE SOUTHEAST SIDE OF THE ISLAND NIGHT AND
MORNINGS AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
WESTERN PORTION IN THE AFTERNOONS MONDAY THROUGH FRIDAY. UPPER
LEVEL FLOW WILL NOT BE AS CONDUCIVE TO DEEP CONVECTION AFTER
SUNDAY MORNING...BUT SOME OF THE SHOWERS WILL HAVE HEAVY RAIN.

&&

.AVIATION...
AN OUTFLOW BOUNDARY APPROACHING THE ATLANTIC COASTAL WATERS
FROM THE NORTHWEST WILL ARRIVE AROUND 21Z...THEREFORE...EXPECT BRIEF
PERIODS OF GUSTY WIND SHIFTS. VCTS/SHRA ARE FORECASTED FOR TJBQ AND
TJSJ. MAINLY ESE WINDS BETWEEN 10 TO 20 KTS ARE EXPECTED ACROSS MOST
TAF SITES. LATE TONIGHT AN INCREASE ON VCTS/SHRA IS POSSIBLE OVER
THE ISLANDS.

&&

.MARINE...AN OUTFLOW BOUNDARY IS MOVING SOUTHEAST INTO THE LOCAL
WATERS...BUT WINDS ARE NOT EXPECTED TO REACH 20 KNOTS
SUSTAINED...SOME GUSTS MAY BE HIGHER HOWEVER. WINDS AND SEAS ARE
EXPECTED TO DIMINISH AFTER TONIGHT THROUGH SUNDAY AND THEN CHANGE
ONLY A LITTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  84  74  88 /  50  50  40  40
STT  75  86  76  86 /  60  60  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

13/12
Hazardous weather outlook, May 10, 5:59 AM AST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
559 AM AST FRI MAY 10 2013

AMZ710>745-PRZ001>013-111000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
559 AM AST FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL
LIKELY RESULT IN RAPID RISES IN SMALL STREAMS AND RIVERS AS
WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP
TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR LOCALIZED FLOODING CONTINUES INTO THE WEEKEND
AS PERIODS OF HEAVY RAINFALL REMAIN IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...REPORTS OF LOCALLY HEAVY RAINFALL
AND ANY SIGNIFICANT FLOODING WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-111000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
559 AM AST FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL WILL LIKELY RESULT
IN URBAN FLOODING...RAPID RISES IN SMALL STREAMS AND CREEKS AS
WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP
TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...REPORTS OF LOCALLY HEAVY RAINFALL
AND ANY SIGNIFICANT FLOODING WOULD BE APPRECIATED.

In the hours before

Special weather statement, May 10, 3:43 PM AST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
343 PM AST FRI MAY 10 2013

PRC017-054-091-143-145-102045-
BARCELONETA PR-FLORIDA PR-MANATI PR-VEGA ALTA PR-VEGA BAJA PR-
343 PM AST FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
BARCELONETA...

AT 339 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF FLORIDA...MOVING NORTHEAST
AT 20 MPH. LIGHTNING...SATELLITE AND RADAR TRENDS INDICATE
THUNDERSTORMS RAPIDLY INTENSIFYING OVER BARCELONETA. EXPECT GUSTY
WINDS TO 30 MPH...FREQUENT AND INTENSE LIGHTNING AND BRIEF HEAVY
RAINFALL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ROSA
Special weather statement, May 10, 3:50 PM AST, 1 hour 12 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
343 PM AST VIERNES 10 DE MAYO DE 2013

PRC017-054-091-143-145-102045-
BARCELONETA PR-FLORIDA PR-MANATI PR-VEGA ALTA PR-VEGA BAJA PR-
343 PM AST VIERNES 10 DE MAYO DE 2013

...ADVERTENCIA DE CONDICIONES SIGNIFICATIVAS DEBIDO A FUERTES
TRONADAS SOBRE BARCELONETA...

A LAS 3:39 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA TRONADA FUERTE 3 MILLAS AL NOROESTE DE
FLORIDA...MOVIENDOSE NORESTE AT 20 MPH. EL RADAR Y LAS IMAGENES DE
SATELITE INDICAN QUE ESTAS TRONADAS SE INTENSIFICARAN RAPIDAMENTE
SOBRE BARCELONETA. SE ESPERAN VIENTOS EN RAFAGAS DE HASTA 30 MPH...
INTENSOS Y FRECUENTES RAYOS Y BREVES PERO FUERTES LLUVIAS.

SE HA REPORTADO INTENSOS RELAMPAGOS CON ESTAS TORMENTAS. SI SE
ENCUENTRA AFUERA...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO ARBOLES.
MUEVASE ADENTRO DE UNA ESTRUCTURA SI ES POSIBLE. CUANDO ESTA ADENTRO
MANTENGASE ALEJADO DE PUERTAS Y VENTANAS EVITE USAR TELEFONOS A
MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESENCHUFAR ENSERES
ELECTRICOS ANTES QUE SE ACERQUE LA TORMENTA.

ROSA/JAE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flood, Vega Alta

When
May 10, 5:02 PM AST to 8:45 PM AST
Where
Vega Alta County, 2.78 mi WNW of Vega Alta to 2.31 mi WNW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.439, -66.368

Quebrada Machuchal and Quebrada Honda both were out of its banks.

Flash Flood, Lares

When
May 10, 6:15 PM AST to 8:45 PM AST
Where
Lares County, Lares to 3.11 mi W of Lares
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.270, -66.870

Road PR-111 flooded due to heavy rain and Anon creek, Molino creek, Rio Montebello and Rio Guajataca were out of its banks. Some residence were affected in Seburuquillo sector.

Flood, Guaynabo

When
May 10, 7:36 PM AST to 10:15 PM AST
Where
Guaynabo County, 7.24 mi NW of Guaynabo to 7.19 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.407, -66.106

Urban flooding was reported at San Patricio Plaza shopping center.

Flood, San Juan

When
May 10, 7:40 PM AST to 10:15 PM AST
Where
San Juan County, 3.26 mi NW of San Juan to 3.02 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.415, -66.083

Parts of Roosevelt Road Avenue flooded in Hato Rey sector.

Flash Flood, Naguabo

When
May 10, 8:55 PM AST to 11:30 PM AST
Where
Naguabo County, 0.48 mi S of Naguabo to 0.29 mi S of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.213, -65.731

Rio Blanco was reported out of its banks flooding road PR-31.

Flood, Carolina

When
May 10, 10:00 PM AST to 11:15 PM AST
Where
Carolina County, 3.48 mi NW of Carolina to 3.54 mi NW of Carolina
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
18.399, -65.994

Flooding occured at intersection between roads PR-3 and PR-8.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456993, 456997, 456998, 456999, 457000, 457001.